Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 43, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 4, 2003, 10:21 PM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 10:21 PM EDT (02:21 UTC)
- Expired
- Aug 5, 2003, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 050222 FFWRNK VAC185-050515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1021 PM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 115 AM EDT * AT 1018 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED NEARLY 2 INCHES OF RAIN HAS FALLEN SINCE 9:00 PM. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 115 AM EDT INCLUDE TAZEWELL...TIPTOP...AND CLIFFIELD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3722 8141 3709 8139 3707 8171 3719 8161 $$ RCS
2 follow-up statements
000 WGUS71 KRNK 050317 FFSRNK VAC185-050500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1117 PM EDT MON AUG 4 2003 ...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA UNTIL 1:15 AM EDT... AT 1100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL OVER TAZEWELL...MOVING NORTHEAST AT 15 MPH. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN THE CITY OF TAZEWELL AND TIPTOP AND ALONG THE CLINCH RIVER NORTH OF CLIFFIELD. LOW LYING AND POOR DRAINAGE AREAS ARE MOST VULNERABLE TO FLOODING. THE HEAVIEST RAIN IS MOVING TO THE NORTHEAST AND WILL EXIT THE COUNTY BY MIDNIGHT. EVEN AS THE RAINFALL RATES TAPER DOWN...RUNOFF WILL CONTINUE TO POSE A FLOODING THREAT THROUGH 1:15 AM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ RCS
000 WGUS71 KRNK 050349 FFSRNK VAC185-050400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1143 PM EDT MON AUG 4 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1:15 AM EDT FOR CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA... HAS BEEN CANCELLED. THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. NO FLOOD PROBLEMS WERE REPORTED TO THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT ACROSS THE COUNTY OF TAZEWELL. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ RS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:22 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 4, 7:22 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 722 PM EDT MON AUG 4 2003 QUICK UPDATE ALREADY OUT TO INCLUDE SVR WATCH 838 FOR PARTS OF SE WVA...EXTREME SW VA AND A COUPLE OF CTYS IN NW NC UNTIL MIDNIGHT. OTRW REMAINDER UNCHANGED. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
Hazardous weather outlook, Aug 4, 6:48 AM EDT, 15 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 648 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS DAMAGING WIND GUSTS. IN ADDITION...ISOLATED AREAS MAY SEE VERY HEAVY RAINFALL OF 2 TO 3 INCHES FROM CLUSTERS OF THUNDERSTORMS. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...MAINLY LATE IN THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
In the hours before
Special weather statement, Aug 4, 8:35 PM EDT, 1 hour 46 minutes before
VAZ007-WVZ042>045-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 835 PM EDT MON AUG 4 2003 ...BROKEN LINE OF STORMS APPROACHING SOUTHEAST WEST VIRGINIA... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY SOUTHEAST INTO PARTS OF THE GREENBRIER VALLEY BETWEEN 8:45 PM AND 10:00 PM. SOME OF THESE STORMS MAY HAVE THE CAPABILITY TO PRODUCE WINDS TO 60 MPH ALONG WITH SOME HAIL. OTHER ISOLATED THUNDERSTORMS...FORMING AHEAD OF THE LINE...COULD ALSO BECOME STRONG...TO SEVERE QUITE QUICKLY AS THEY MOVE NORTHEAST INTO TAZEWELL AND MERCER COUNTIES. IN ADDITION...VERY HEAVY RAIN WILL ACCOMPANY ANY OF THE STRONGER THUNDERSTORMS. RAINFALL AMOUNTS OF UP TO TWO INCHES IN AN HOUR MAY ALSO PRODUCE SOME LOCALIZED FLASH FLOODING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JH
Special weather statement, Aug 4, 10:15 PM EDT, 6 minutes before
VAZ007-009>013-018>020-WVZ042>045-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS CONTINUING TO MOVE SLOWLY EAST... A BROKEN LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL...GUSTY WINDS TO 40 MPH...AND SOME SMALL HAIL WILL CONTINUE TO PUSH SLOWLY EAST INTO WESTERN VIRGINIA THROUGH MIDNIGHT. LOOK FOR THE STRONGEST STORMS TO AFFECT SOUTHEAST WEST VIRGINIA AS WELL AS THE MOUNTAIN EMPIRE REGION DURING THE NEXT HOUR...BEFORE THE STORMS SHIFT EAST INTO THE VIRGINIA HIGHLAND COUNTIES...AND WESTERN NEW RIVER VALLEY AFTER 11:00 PM. IN ADDITION...RAINFALL RATES OF UP TO TWO INCHES IN AN HOUR MAY CAUSE LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THE STORMS ARE EXPECTED TO FINALLY WEAKEN BY MIDNIGHT. A SEVERE THUNDERSTORM WATCH REMAINS IN AFFECT FOR THE WESTERN PORTIONS OF THE AREA UNTIL MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:05 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| Aug 4, 11:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Aug 5, 12:06 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 39 min |
| Aug 5, 12:13 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| Aug 5, 1:01 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 59 min |
| Aug 5, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, City of Radford | 57 min |
| Aug 5, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 56 min |
| Aug 5, 2:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 36 min |
| Aug 5, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 57 min |
| Aug 5, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 24 min |
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 51 min |
| Aug 5, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 66 min |
| Aug 5, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 62 min |
| Aug 5, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Aug 5, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 52 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.